Minnesota, 2005

Damaging Wind in Minnesota, June 7, 2005

June 7, 2005 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 7, 7:45 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 7, 7:45 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 PM CDT TUE JUN 7 2005

.DISCUSSION...
CONVECTION BEGINNING TO ORGANIZE INTO MCS ACROSS WEST CENTRAL
PORTIONS OF THE STATE. EXPECT MAIN AREA OF PRECIPITATION TO AFFECT
AREAS NORTH OF I-90 IN SOUTH DAKOTA AND SOUTHWEST MINNESOTA. AREAS
SOUTH WILL STILL SEE SCATTERED STORMS WITH ONLY MINIMAL ELEVATED CAP
NOTED ON LBF AND OAX 00Z SOUNDING. HOWEVER...EXPECT CONVECTION TO BE
MORE SPORADIC FURTHER AWAY FROM THE CONVECTIVELY ENHANCED SHORTWAVE.
MAIN SEVERE TYPE EXPECTED TO BE HAIL AND WIND...WITH TORNADO THREAT
MINIMIZED AS STORMS BECOME MORE DYNAMICALLY DRIVEN BY THE SHORTWAVE
AND LOW LEVEL JET AS OPPOSED TO DIURNALLY DRIVEN. GOING FORECAST
HANDLES COVERAGE WELL...BUT IS A SMIDGEN FAST.  HAVE ADJUSTED TIMING
BACK A FEW HOURS...OTHERWISE GOING FORECAST IN GREAT SHAPE. UPDATED
GRIDS POSTED TO WEB...NO UPDATE NEEDED TO ZFP.

.PREV. DISCUSSION...
CONCERN TONIGHT IS FOCUSED SEVERE WEATHER THREAT OVERNIGHT.  TCU
LINE SETTING UP FROM SHANNON COUNTY SD TO JERAULD COUNTY SD.  THE
ATMOSPHERE IS STILL CAPPED IN CENTRAL SD BUT WITH ADDITIONAL
CONVERGENCE ALONG BOUNDARY...IT IS POSSIBLE ISOLATED SEVERE STORMS
COULD DEVELOP BY 00Z WEST OF DE SMET AND NORTH OF I90.  IF STORMS DO
DEVELOP AMPLE SHEAR OF 60 KTS AND CAPES AROUND 2000 J/KG WILL BE
MORE THAN ADEQUATE FOR SUPERCELLS WITH VERY LARGE HAIL.  0-1 KM
SHEAR BEFORE 00Z IS MARGINAL BUT PRESENCE OF BOUNDARY DOES INDICATE
A TORNADO IS POSSIBLE. MORE LIKELY IS SUPERCELLS DEVELOPING IN
SOUTHWEST AND SOUTH CENTRAL SD.  THESE STORMS WILL SPREAD TOWARD THE
MISSOURI RIVER AFTER 00Z.  IN ADDITION AFTER 00Z...EXPECT THE LLJ
WILL REALLY INTENSIFY AND ADD SIGNIFICANT SHEAR TO THE LOWEST
LEVELS.  THEREFORE...WITH STORMS STILL SFC BASED...TORNADOES WILL BE
POSSIBLE AS THEY MOVE INTO THE AREA.  IN ADDITION...ENOUGH DRY AIR
ALOFT TO ALLOW FOR A STRONG RFD TO FORM AND BOW OUT DURING THE
EVENING.  EXPECT THAT THIS WILL RESULT IN MERGER OF DISCREET CELLS
INTO A LINEAR SYSTEM SOMETIME BETWEEN 01Z AND 03Z NEAR THE JAMES
RIVER.  ONCE THIS OCCUR...THE COMBINATION OF VERY UNSTABLE AIR ABOVE
THE BL AND DRY AIR WILL RESULT IN A FORWARD PROPAGATING MCS.  BASED
UPON CORFIDI METHOD...EXPECT THAT THIS WILL MOVE TO THE EAST OR ENE
AT 40-45 MPH.  THE DRY AIR WILL RESULT IN A SIGNIFICANT DAMAGING
WIND THREAT.  60 TO 70 KT WIND GUSTS ARE NOT OUT OF THE QUESTION AS
IT MOVES ACROSS ERN SD AND INTO SW MN.  STORMS ON THE SOUTH END
COULD EVEN EXHIBIT SOME SUPERCELL CHARACTERISTICS AND PRODUCE LARGER
HAIL.  BUT THIS WILL BE MORE ISOLATED AND THEREFORE THE THREAT OVER
NORTHWEST IOWA AND EXTREME SOUTHEAST SD WILL BE MUCH LESS THAN
LOCATIONS ALONG AND NORTH OF INTERSTATE 90.  THERE COULD ALSO BE
LOCALLY HEAVY RAINFALL WITH SUPERCELLS WEST OF A HURON TO LAKE ANDES
LINE.  OTHERWISE...RAINFALL OVERNIGHT IS EXPECTED TO BE HEAVIEST
ALONG HIGHWAY 14...WITH LOCAL AMOUNTS NEAR AN INCH.  FARTHER SOUTH
WITH THE SQUALL LINE...AMOUNTS GENERALLY AROUND 0.25 TO 0.50 INCH IS
EXPECTED. THEREFORE WILL NOT ISSUE A FLOOD WATCH AT THIS TIME.

EXPECT MCS FROM TONIGHT TO BE ABOUT THROUGH THE CWA BY DAYBREAK...
WITH JUST A CHANCE OF TSRA LINGERING IN PARTS OF MN/IA THROUGH MID
MORNING. CHANCES FOR REDEVELOPMENT IN THE AFTERNOON WILL GREATLY
DEPEND ON LOCATION OF SURFACE FRONT AND ANY OUTFLOW BOUNDARIES...
BUT AT THIS TIME...GFS/NAM IN FAIRLY GOOD AGREEMENT IN PLACING
BOUNDARY IN FAR SOUTHEAST CORNER OF CWA BY LATE WEDNESDAY AFTERNOON.
WILL KEEP A SMALL CHANCE POP IN THE FAR SOUTHEAST DURING THE LATE
AFTERNOON AND EVENING. BETTER INSTABILITY EAST OF THE CWA...BUT
STILL ENOUGH THAT WE COULD SEE A COUPLE OF SEVERE STORMS ALONG THE
BOUNDARY. WILL BRING SMALL CHANCE OF TSRA BACK INTO MISSOURI VALLEY
AFTER MIDNIGHT WITH WARM ADVECTION RETURNING THROUGH THE PLAINS...
ALTHOUGH BOTH GFS AND NAM KEEP 850MB WARM FRONT A LITTLE CLOSER TO
I-80...SO BETTER CHANCES WILL BE LATER IN THE MORNING IN ANYTHING
CAN SUSTAIN WITHIN THE WARM ADVECTION FIELD AS IT LIFTS NORTHEAST
THROUGH EASTERN SD. STICKING WITH HIGHEST POPS /OUTSIDE TONIGHT/
ALONG THE FRONT ACROSS THE CENTRAL AND EASTERN SECTIONS OF THE CWA
THURSDAY AFTERNOON.

FOR THE LONGER RANGE...SCENARIO OF FRONT LINGERING OVER NORTHWEST
IOWA INTO THE EVENING...THEN WARM ADVECTION RETURNING TO SOUTH
CENTRAL SD LATER IN THE NIGHT THROUGH THE MORNING REPEATS ITSELF
FRIDAY NIGHT INTO SATURDAY. UNSETTLED CONDITIONS CONTINUE THROUGH
MONDAY AND MONDAY NIGHT...AND AT THIS POINT IT LOOKS LIKE WE COULD
ACTUALLY HAVE A DRY DAY ON TUESDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

PS/JH
Hazardous weather outlook, Jun 7, 11:08 AM CST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1208 PM CDT TUE JUN 07 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1208 PM CDT TUE JUN 07 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE WILL BE A THREAT OF SEVERE THUNDERSTORMS TONIGHT OVER ALL
OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND NORTHWEST
IOWA. VERY HUMID AND UNSTABLE AIR COMBINES WITH STRONG DAYTIME
HEATING WILL SET THE STAGE FOR WHAT MAY BE A SIGNIFICANT EPISODE
OF SEVERE THUNDERSTORMS.

SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE OR DEVELOP INTO THE
GREGORY TO CHAMBERLAIN TO HURON AREA FROM THE WEST EARLY THIS
EVENING...BETWEEN 6 PM AND 9 PM. THESE STORMS WILL BE CAPABLE OF
PRODUCING VERY LARGE HAIL TO BASEBALL SIZE...AS WELL AS WINDS TO
80 MPH AND A FEW TORNADOES.

STORMS ARE THEN EXPECTED TO MOVE RAPIDLY EAST TONIGHT NORTH OF
INTERSTATE 90...AND MORE SLOWLY EAST TO THE SOUTH OF INTERSTATE
90. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS AS THE
STORMS MOVE EAST...WITH ISOLATED TORNADOES THROUGH THE EVENING
HOURS MAINLY WEST OF A BROOKINGS TO YANKTON LINE.

AFTER MIDNIGHT...THUNDERSTORMS ARE EXPECTED TO BE IN THE FORM OF
A LINE OR LARGE COMPLEX CROSSING THE INTERSTATE 29 CORRIDOR...AND
SPREADING QUICKLY EAST WITH A THREAT OF DAMAGING WINDS AND LARGE
HAIL. NORTHWEST IOWA IN PARTICULAR SHOULD NOT SEE THE SEVERE
WEATHER THREAT UNTIL AFTER MIDNIGHT.

FLOODING...
THE POTENTIAL FOR HEAVY RAIN WITH THUNDERSTORMS TONIGHT MAY BRING
A THREAT OF FLASH FLOODING TO AREAS THAT ARE THE MOST
SATURATED...INCLUDING THE AREA SOUTH AND SOUTHWEST OF A
CHAMBERLAIN TO MITCHELL TO VERMILLION LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AFTER A QUIET WEDNESDAY...SCATTERED THUNDERSTORMS WILL DEVELOP
ACROSS THE MISSOURI RIVER CORRIDOR LATE WEDNESDAY NIGHT. A FEW OF
THESE STORMS COULD PRODUCE LARGE HAIL.	OF GREATER CONCERN WILL
BE THE POTENTIAL FOR SIGNIFICANT RAINFALL OVER MUCH OF SOUTHEAST
SOUTH DAKOTA...INTO ADJACENT AREAS OF NORTHWEST IOWA...SOUTHWEST
MINNESOTA...AND NORTHEAST NEBRASKA THURSDAY INTO THURSDAY NIGHT.
THERE WILL BE POTENTIAL FOR LOCALLY SEVERAL INCHES OF
RAINFALL...AND MUCH OF THIS AREA ALREADY HAS SATURATED GROUND.
IN ADDITION...THERE WILL BE THREAT FOR SEVERE
STORMS...PARTICULARLY SOUTH AND EAST OF A LINE FROM WINDOM...TO
SIOUX FALLS...TO TYNDALL...ON THURSDAY AFTERNOON AND EVENING.

THE ACTIVE EARLY JUNE WEATHER PATTERN WILL CONTINUE WITH PERIODIC
THREATS OF THUNDERSTORMS ACROSS THE AREA FROM SATURDAY THROUGH
MONDAY. THERE WILL BE A CONTINUED THREAT FOR AREAS OF HEAVY
RAINFALL AND SOME SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 6 PM WEST OF THE JAMES
RIVER...AFTER 9 PM FURTHER EAST INTO SOUTHWEST MINNEASOTA AND
FAR SOUTHEAST SOUTH DAKOTA...AND AFTWER MIDNIGHT IN NORTHWEST
IOWA AND FAR NORTHEAST NEBRASKA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Jun 7, 9:54 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1054 PM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             5 N DALLAS              43.31N 99.52W
06/07/2005  1.25 INCH        GREGORY            SD   TRAINED SPOTTER

            WIND GUSTS TO AROUND 45 MPH PRECEDED THE HAIL, AND THEN
            HEAVY RAIN CAME WITH THE HAIL.

1042 PM     HAIL             WESSINGTON              44.45N 98.70W
06/07/2005  0.88 INCH        BEADLE             SD   TRAINED SPOTTER

            IN ADDITION TO THE HAIL, WINDS ARE GUSTING TO 45 OR 50
            MPH, AND 0.25 INCH OF RAIN HAS FALLEN IN THE PAST 15
            MINUTES.

&&

TRM
Local storm report, Jun 7, 10:03 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1103 PM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     NON-TSTM WND GST 1 NW KIMBALL            43.76N 98.97W
06/07/2005  70 MPH           BRULE              SD   TRAINED SPOTTER

&&

CJANSEN
Local storm report, Jun 7, 10:26 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1126 PM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

TRM
Local storm report, Jun 7, 10:28 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1128 PM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND GST     3 NE HITCHCOCK          44.66N 98.36W
06/07/2005  60 MPH           SPINK              SD   EMERGENCY MNGR

            WINDS OF 60 MPH OR MORE REPORTED FROM THE BEADLE COUNTY
            EMERGENCY MANAGER.

1100 PM     HAIL             7 NE WESSINGTON         44.53N 98.60W
06/07/2005  0.75 INCH        BEADLE             SD   TRAINED SPOTTER

            60 TO 70 MPH WINDS PRECEDED THE HAIL, AND NOW IT IS
            RAINING PRETTY GOOD.

1110 PM     TSTM WND GST     11 WSW WESSINGTON SPRIN 44.02N 98.78W
06/07/2005  70 MPH           JERAULD            SD   TRAINED SPOTTER

            60 TO 70 MPH WINDS ACCOMPANYING THE THUNDERSTORM.

1110 PM     TSTM WND GST     WHITE LAKE              43.73N 98.71W
06/07/2005  60 MPH           AURORA             SD   TRAINED SPOTTER

            60 MPH WINDS BENDING OVER TREES.

&&

TRM
Local storm report, Jun 7, 10:31 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1131 PM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND GST     3 E HITCHCOCK           44.63N 98.35W
06/07/2005  60 MPH           BEADLE             SD   EMERGENCY MNGR

            WINDS OF 60 MPH OR MORE REPORTED FROM THE BEADLE COUNTY
            EMERGENCY MANAGER.

1100 PM     HAIL             7 NE WESSINGTON         44.53N 98.60W
06/07/2005  0.75 INCH        BEADLE             SD   TRAINED SPOTTER

            60 TO 70 MPH WINDS PRECEDED THE HAIL, AND NOW IT IS
            RAINING PRETTY GOOD.

1110 PM     TSTM WND GST     11 WSW WESSINGTON SPRIN 44.02N 98.78W
06/07/2005  70 MPH           JERAULD            SD   TRAINED SPOTTER

            60 TO 70 MPH WINDS ACCOMPANYING THE THUNDERSTORM.

1110 PM     TSTM WND GST     WHITE LAKE              43.73N 98.71W
06/07/2005  60 MPH           AURORA             SD   TRAINED SPOTTER

            60 MPH WINDS BENDING OVER TREES.

&&

TRM
Local storm report, Jun 7, 11:07 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1207 AM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 PM     TSTM WND GST     8 WSW LETCHER           43.85N 98.29W
06/07/2005  60 MPH           SANBORN            SD   TRAINED SPOTTER

            50 TO 60 MPH WINDS ACCOMPANYING THUNDERSTORM.

1130 PM     TSTM WND GST     10 W CORSICA            43.42N 98.61W
06/07/2005  60 MPH           DOUGLAS            SD   TRAINED SPOTTER

1150 PM     TSTM WND GST     8 NNE MITCHELL          43.84N 97.97W
06/07/2005  60 MPH           DAVISON            SD   TRAINED SPOTTER

&&

TRM

The radar

The Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 05:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lyon

When
June 7, 11:35 PM CST
Where
Lyon County, Minneota
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.567, -95.983

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459976.